Understanding the Dangers of Caffeine Powder

caffeine-powder

Caffeinated drinks have come under scrutiny the last few years, with the American Association of Poison Centers (AAPC) reporting an increase in cases related to energy drinks. According to the Academy of Pediatrics (AAP), highly caffeinated energy drinks have no place in children’s diets; the group recommends no more than 100 mg of caffeine a day for adolescents. This is equivalent to about 3 12-ounce servings of soda. To compare, some energy drinks can have about 500 mg of caffeine or about 14 sodas.

This amount of caffeine looks like a drop in the bucket compared to powdered caffeine, a new form of caffeine becoming popular with teens. Many parents may not realize that caffeine exists in pure powder form and it can be easily obtained on the Internet. Some sites sell bags as big as 25 kilograms (more than 55 lbs!) legally, inexpensively and easily obtainable. This powder form is listed as a dietary supplement so it is not regulated by FDA in the way other caffeinated foods and beverages are.

This powder is nearly 100% pure caffeine. One teaspoon of powder can contain up to 3000 mg of caffeine, which can be a deadly dose. Even ingesting smaller amounts of the powder can cause an overdose requiring hospitalization. Because caffeine can mess with your heart rhythm, those with known heart conditions can experience serious problems with even small amounts.

Some may mistakenly think caffeine powder is safe because everyone drinks coffee or caffeine in some form. Nothing could be further from the truth. Caffeine is a very a potent stimulant that affects the heart, brain and central nervous system. Everyone can relate to the common jittery sensation that you have from drinking too much coffee. However, the symptoms of caffeine overdose are much more severe. They include headache, insomnia, vomiting, diarrhea, dehydration, sweating, nervousness, restlessness, anxiety, agitation, twitching and tremors. The signs of severe toxicity that can lead to death include high blood pressure, seizures, chest pain, trouble breathing, irregular and erratic heartbeats called arrhythmias, delirium, disorientation and stupor.

This summer in LaGrange, Ohio, a teen wrestler named Logan Stiner died from an overdose due to caffeine powder. This has prompted the FDA to issue a warning about caffeine powder. Parents need to watch for signs of too much caffeine in their teens and talk to their kids about the dangers. Regulations on packaging might also need to be considered with regards to the amounts sold in bulk form. No one needs 55 lbs of pure caffeine in their lifetime, let alone in their pantry!

WATCH: Dr. Oz Discusses the Dangers of Caffeine Powder with the Stiner Family